GI Bleeding

GI bleeding, also referred to as gastrointestinal hemorrhage, can be divided depending on the site of hemorrhage into bleeding from the upper digestive tract, lower digestive tract or occult (hidden) bleeding.

For each type of bleeding there are specific causes and recommended treatments.

Gastrointestinal injury in the form of ulcers and related bleeding are serious health concerns that often afflict patients by surprise, including those with or without any previous symptoms or underlying digestive disease.

The two main causes of gastric and duodenal ulcers are damage from a bacteria known as Helicobacter pylori or from regular use of non-steroidal anti-inflammatory drugs (known as NSAIDS), including aspirin. While some damage may occur with modest, short-term doses, problems are more likely to occur with regular use, and increase with the dose of the medication. Not to be dismissed is the fact that NSAIDs and aspirin have some very positive health benefits. As with every medication, care must be taken with their use. Caution should be taken when used in conjunction with alcohol, as the combination can increase the risk of GI bleeding. Patients who need to use NSAIDs regularly should consult with their physician on a regular basis to be alert for any potential GI effects. Problems may arise with few, if any, symptoms, but if they are recognized early, there are many of ways in that the side effects can be minimized or reversed. Options include using alternatives to NSAIDs, or your physician prescribing medications that can reduce any adverse effects.

An individual can develop damage to the intestinal lining without being aware of it. Important GI bleeding occurs frequently without the symptoms being noticed. Since GI bleeding is internal, it is possible for a person to have bleeding without having pain, literally without knowing you are bleeding. For this reason it is important to recognize those symptoms that may accompany GI bleeding. The symptoms vary, depending upon whether the source of the bleeding is in the upper part of the digestive tract (the esophagus, stomach or the beginning of the small intestine) or in the lower part (small intestine, colon or rectum).

Symptoms of Upper GI Bleeding:

  • vomiting bright red blood
  • vomiting dark clots, or material that looks like coffee grounds
  • passing black, sticky tar-like stool
  • blood in the stool
  • tiredness, shortness of breath due to iron deficiency anemia

Symptoms of Lower GI Bleeding:

  • passing blood or blood mixed in stool
  • bright red or maroon colored blood in the stool
  • tiredness, shortness of breath due to iron deficiency anemia


GI bleeding may occur in different parts of the GI tract, and may be caused by various things:

Esophagus:

  • Varices*
  • Esophageal tear
  • Erosive esophagitis

Stomach:

  • Ulcer
  • Varices
  • AVMs**

Small Intestine:

  • Ulcer
  • AVM’s
  • Tumors

Large Intestine:

  • Colon Cancer
  • Tumors
  • Polyps
  • Colitis,
  • AVMs
  • Hemorrhoids

* Varices = varices are dilated blood vessels within the wall of the esophagus or stomach, usually caused by advanced liver disease which has lead to the development of cirrhosis.

** AVMs = Arteriovenous malformations are abnormally dilated capillaries on the surface f the intestinal lining that often present as gastrointestinal bleeding.

If you, or someone you know, are exhibiting any of the signs or symptoms reported here, please call your physician immediately or go to the nearest local emergency department for prompt evaluation and care.